Coming off prednisilone

Diagnosed MPA early 2013. Done the usual run of meds.

Cyclophosphamide, just finished number 19. Have had to keep reverting back to cyclophosphamide as other meds didn't hold me. Have had a go with Ritixumab.

Azathioprine upset my liver, had Mycophenalate but as steroids were reduced it failed too.

Now back on Mycophenelate, I was on 7.5mgs daily of pred. Trying desperately to come off steroids. They are a necessary evil, I do have a love it hate it relationship with steroids. I have had a Synacthen test which showed a blunt response.

I am starting to reduce doing a 5/7.5mgs alternating daily dosing.

On the day of 5mgs by the afternoon my muscles ache, I am fatigued, because MPA affected lungs I am more breathless.

But, I have put on weight, look Cushingoid and feel I really want to get off steroids.

Anyone out there that has preserved and won the steroid battle........thanks Pam

16 Replies

oldestnewest
  • When you say you 'had a go with Rituximab' what was the regime you were given and for how long?

    Coming off pred is possible but not if there is underlying active vasculitis.

  • Hi Martin

    Ritixumab was for the trial, think infusions every three or could be four months for well over a year, more like a year and a half.

    Plus steroids.

    Appreciate regarding the need for pred if active disease process.

    Just wondering if my adrenals would eventually respond and if others have mastered this process and any time scale. Thanks

  • Pred and it being tapered is an ever-present problem over on my "home" community of PMR/GCA. As you are finding at the lower doses it is more often than not a nightmare and some years ago a Swedish gentleman named Ragnar had the idea of slowing right down, spread each tiny change over several day - it worked for him and he got off pred at last. I know one senior rheumatologist in Southend now tells patients to use something very similar to Ragnar's when they get to 8mg/day.

    Over the last 7 years we at the PMRGCAUK Northeast of England charity have been fiddling with various ways of doing it as we realised people were struggling not just at low doses but often even at 20mg when their GPs and rheumies were telling them to reduce 5mg at a time. There are a couple of final results but the easiest to point you to is the one I worked out and which is now being used in a clinical study in Leeds:

    healthunlocked.com/pmrgcauk...

    It has been approved by several rheumies and, as I say is being used in Leeds. There are a lot of people on our forums who have used it and found reduction much less uncomfortable.

    But as Martin says, unless your other medication is managing your vasculitis optimally you will not get below the lowest dose you need for that. It may be zero - one always hopes - but this reduction will accurately identify what that lowest dose is.

    Good luck.

  • The protocol for induction using Rituximab should be continued for two years along with corticosteroids. There after and assuming you are in remission then it's usual to be given an annual dose of Rituximab as maintenance. Once it's established the disease is quiet then a tapered steroid withdrawal can be commenced along the lines PMRPro has kindly posted.

    It's usual to have a Synacthen test at around 5mg to ensure your adrenal gland function hasn't been impaired by the steroids or damaged by disease. As a guide, I went verily slowly and spent around a year going from 10 mg to zero.

    However, I can't stress strongly enough that none of this is a consideration if your vasculitis is not under control. If I were you I would seek further consultation to establish the exact status of your condition.

    Out of interest Pam, where are you seen and by whom?

  • Am at Addenbrookes under Dr Jayne and his team.

  • Okay in that case then you're already with the best there is. I'd suggest you see David personally and talk through a plan of where you go from here.

  • Thanks. Agree regarding Addenbrrokes.

    Saw Dr Jayne last time, he seems not to have much faith in Synacthen test....its on his instructions that have split the daily dose. And expect to stay on this regime until I see them again in December.

  • Good news Pam. I'm much happier knowing where you are and who's looking after you. It just sounds as if it will be a matter of time.

    Interesting that David doesn't hold much store by the test. I must ask him and find out why!

  • Hi Pam,

    I can personally endorse PMRpro's steroid reduction plan as it worked for me. I have been sharing it on the VUK Facebook group and a number of people there have used it with great success as well. Certainly worth a try, I can't think of a clinical reason not to use it! At the end of the day the aim is to get off steroids even if it takes a few months longer.

    I hope you manage to reach your goal.

    Lynn

  • Thank you. Am happy to take as long as it takes.

  • Hi there,

    Im going through another round of cyclo....had a 7 year break so pretty lucky. But all the time have been on maintenance dose of 7.5mg, rising fortnightly to 15, or 20mgs when flare ups come along. Anything above 15mgs and Im a nervous wreck, erratic, prone to outbursts, immediate weight gain, we all know the routine.

    The ONLY thing that helped keep me down at 7.5mg with the odd 6mg was the superhuman effort of exercise. In my case I was told to do a 15 minute brisk walk daily. Easier said than done when you can't even get to the toilet. But for 6 months I managed it. Added to that a doubling of water intake and cutting out COMPLETELY sugar and the moon face came right down, my belly levelled off, and I actually felt proud of myself and the change in my body shape. Why oh why I gave up I dont know. Within 6 months Id put 12kgs back on and hated myself. I can say that in this safe environment. Sugar was such a culprit. I know it.

    Then my only sibling died 5 months ago, I was devastated, and the disease, (Wegeners) came roaring back. Writing this is my commitment to follow that programme again after the cyclo.

    I forced myself through the afternoon crash, and would walk round the block even. Then a nap in a chair.

    I know Pred keeps me alive but I hate swallowing them every day.

    To sum up : No sugar. No Zinc or Ginseng or other autoimmune stimulators. I stopped using mobile phones without earplugs( my brother died of a brain tumour exactly where he had his fone glued to his ear) and EXERCISE. And booze was a nono. I hope this helps. And good luck. I know its horrid to look at photos pre and post pred. Soul destroying. Jay

  • PS : I got a really good HEPA filter. I think that helped. And comfortable trainers. Jay

  • Hi Pam, I posted a lengthy moan/ bit of experience faith and hope. I really identify with you. The pred I know has altered my personality. When my Professor told me they are more dangerous than most street drugs I could have wept. I do know this : The less you way the more you can reduce. Its an ongoing battle for me, one I win rarely. But I wont give up...jay

  • Hi Jay

    Thanks for sharing your experience. Sorry to hear regarding your loss, all these things can set us back.

    You have good advice and determination. Am sure you'll get back on track and it has worked for you in the past.

    Thanks for all your good advice.

  • I have resigned to a life with pred at a maintenance dose of 5mg/d, which is the least risky one according to expert consensus and is considered below the Cushing threshold. In sudden and severe flare up situations, it is increased for a 2-4 day spike period (typically 40-40-20-10) with the main side effect for me of being unable to sleep properly.

    I also take 7.5 mg MTX/week - injection - and every 6 months 500 mg of Rituximab infusion. The Rituximab has made ALL the difference in my case.

    The thing about tapering off pred/cortisone is that if you have taken it for a considerable length of time, even at a low dose, your body may have reduced or even shut down its own production of cortisone and tapering off too rapidly can cause lots of potentially serious problems. I have been warned to only ever try it on 1 mg steps per week(s) with careful observation of side effects.

    But once you are off it and have a relapse, you need to start at a high dose again, whereas with a low maintenance dose, a short spike period may be all that's needed.

    Good luck and take care.

  • Thank you for your reply.

    Have been on steroids since beginning of January 2013, with a mixture of doses as the disease has required. Last attempt to get me of steroids initiated a relapse and that was on 5mgs. My synacthen test showed blunt response from my adrenals, but under medical supervision am lowering dose by 1mg over a period of weeks. So instead of 7.5mgs daily am taking 5/7.5mgs alt. I actually can feel the difference on my lesser dose days.But, I do want to persevere . Am under the care of Dr Jayne at Addenbrookes so feel supported. It's always interesting to hear from others and mainly we all sing from the same hymn sheet.

You may also like...